«Can A Monitor Prevent Brain Damage During Surgery? | Home | Concussions complicated by post traumatic stress disorder and depression»

FDA Warning: Epilepsy Drugs May Increase Risk of Suicide

Epilepsy drugs may increase the risk of suicidal thoughts or behavior, the Food and Drug Administration warned in an alert to doctors.

Very rarely were suicidal thoughts or behavior reported. Still, the FDA found drug-treated patients did face about twice the risk: 0.43% of drug-treated patients experienced suicidal thoughts or behavior, compared with 0.22% of placebo-takers.

The FDA began investigating if epilepsy drugs pose any suicide risk in 2005. It analyzed data from 11 well-known anti-seizure drugs including Pfizer Inc.'s Neurontin, Novartis AG's Tegretol and Abbott Laboratories' Depakote — but the FDA said it expected the risk applied to every epilepsy drug. The FDA said it would work with manufacturers to add the warning to product labels.

Skipping epilepsy medication can result in seizures. An FDA spokeswoman said only that patients should ask a doctor before making medication changes.

But the agency's letter to doctors advised them to:

•Balance the risk with the patients' need for the drug.

•Tell patients and their families about the risk so they can be aware of changes in mood.

•Make sure patients and families know to contact a doctor if someone experiences common suicide warning signs, such as talking or thinking about hurting yourself, becoming preoccupied with death, withdrawal, becoming depressed or worsening depression, and giving away prized possessions.

|

TrackBack

TrackBack URL for this entry:
Trackback link

Listed below are links to weblogs that reference FDA Warning: Epilepsy Drugs May Increase Risk of Suicide:

Comments

The comments to this entry are closed.